Capecitabine is a chemotherapeutic prodrug that is metabolised to 5-fluorouracil. Supported by the National Institute for Health and Clinical Excellence guidance it is now first-line adjuvant treatment for metastatic colorectal cancer in the UK. Although cardiac chest pain and myocardial ischaemia are well recognised side effects of 5-fluorouracil, their association with capecitabine is not widely appreciated. Two cases are described of coronary spasm secondary to capecitabine in patients referred for emergency invasive treatment of presumed ST elevation myocardial infarction (STEMI). The contemporary treatment of acute coronary syndromes involves aggressive antiplatelet therapy, anticoagulation and cardiac catheterisation. This treatment, although beneficial in most patients, is associated with a small but significant risk of bleeding complications. A wider appreciation of the potential for capecitabine to induce spasm mimicking STEMI is important in order to reduce the risk of the administration of thrombolytics and other potentially dangerous drugs and have a higher threshold for referral for emergency angiography.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.